News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Rheumatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Rheumatology Answers List

Forum Name: Rheumatology Topics

Question: ICH - steroid prevention?


 Seven11 - Sat Jun 26, 2010 4:09 pm

Hi Doctor.

Lost my fiancee to an ICH and just trying to understand some things I'm not sure of. I'll try to make it short.

Lupus and autoimmune hepatitis patient. On low dose steroids, lyrica and antimalarials.

Got a rash and then what seemed like a bad cold with fever. was getting better but then got worse so took her to the ER. Seemed to be a 'flare' and / or infection. Low platelets, red and white cells. Had a headache also. Admitted with treatment being various antibiotics, continued lyrica and hydrocholoquine, and added high dose steroids (60 - 80mg). CT performed at admission. CT was clear. Headache continued for some time on and off up to an 8 of 10 on pain scale but gone by day 3.

Improvement in all areas (rash included) by day 3 and 4. Afternoon of day 5 developed headache which continued through dose of , 2 doses of hydrocodone, and a dose of percoset. Increasing strength. ICH. Never recovered.

My questions are... they say that the high dose steroids (prednisone) should have prevented any inflammation leading to the event. does this make sense?

Could it have been as simple as 'stop the headache'? (antihistimines had worked once before that I know of, or is it that the steroids were stronger and shouldn't have allowed for a headache in the first place?)

Thanks for any help you can give.
 Faye Lang, RN, MSW - Mon Jul 05, 2010 4:25 pm

Hello, Seven11,

I am very sorry for your loss. The death of a loved one is difficult enough when the reason for death is clear, and so much more difficult when it is unclear. I'll try to help you understand some of the factors surrounding her death.

Your fiancee's autoimmune system was very compromised, according to the diagnoses of lupus and autoimmune hepatitis. The diagnoses themselves mean that there was chronic inflammation, regardless of the type of lupus. If the skin is inflamed in lupus, as evidenced by the rash you describe, the internal system is also inflamed to some degree, which can be from mild to severe. Prednisone and antimalarials help manage and control symptoms, but the underlying disease process persists. Both the disease and the prednisone have long term effects, which result in a weakened overall system. The high doses of prednisone, then, would help prevent increased inflammation, but would not be able to completely eliminate it, due to the nature of the underlying disease process. If a person's circulatory system has been weakened over time by some degree of chronic inflammation, there is a lower threshold for a catastrophic event. The onset of an intracranial hemorrhage can be gradual and episodic, with varying degrees of headache as it progresses, or it can be sudden, particularly with hypertension. The CT is the preferred diagnostic aid, but unfortunately, some microlesions or weakened areas simply are too small to be readily identified. In some cases, no specific cause for cerebral hemorrhage can be identified. It's extremely unlikely that it could have been as simple as "stop the headache." It's more likely that it would have required eliminating the complexities of the underlying disease process to stop the headache, which medical science has not yet been able to do.

I hope this is helpful to you. Again, I am very sorry for your loss.

Good luck to you.
 Seven11 - Tue Jul 06, 2010 9:28 pm

Hi.

Thank you so much for your response. I really appreciate it very much, as well as the condolences.

A couple of follow up items though by your answer, I'm not sure it changes anything.

The autoimmune hepatitis had been in remission. No issues for over several years with a visit (including bloodwork) within the last couple of months as well. The rheumatologist was calling her condition lupus just to give it a name and says that it was going in that direction, but really hadn't chosen a path just yet. (I know you need to have several items as well as a few other definitive tests to be sure.)

She had been to the rheumatologist just a week or two before the rash and all was fine including all the usual bloodwork. (He is fairly puzzled by the outcome as well as he labeled her condition before this as stable.) Hence the thought that it was a cold though in retrospect, obviously that was a mistake and I should have followed through and gone back due to the rash being new. Bloodwork in the hospital included a visit from the hematologist to check for various and multiple items (though no specific as none was known to be the cause). other than the counts (white and red) being low, no other issues were found. The counts, as well as the rash were improved within a few days. I guess this is the piece that confuses me as it would seem that he improvement in counts and the rash would indicate overall improvement, but I guess you're saying that the underlying issues were still there, and then simply attacked again, with an even lower threshold for issues? Almost a catch 22 of get the counts up, but when you do issues come back. The rapid change from the previous rheumy visit is puzzling to say the least.

I did find out later that she had been having headaches, but with a family history of allergies, unfortunately they were assumed to be related sinus headaches as they went away with allergy / sinus medication.

Okay on the CT. I was wondering about that as opposed to MRI. A CSF after the event showed no infections strangely enough.

Again, thank you for your time. I really appreciate the help.
 Faye Lang, RN, MSW - Tue Aug 10, 2010 8:44 pm

Hi Seven11,

Yes, I was basically saying that the underlying condition had likely done some damage, and was still there, though the current symptoms were abating. Medicine continues to be an art as well as a science, so that sometimes with the very best medical investigation, it is still somewhat of a "best guess." With her family history of allergies, the first logical thought is that her headaches could be attributed to a similar cause. It sounds like her doctors were trying everything possible. Again, I'm very sorry for your loss.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here